Alert archive / Wisconsin / Flash Flood Warnings in 2009
Flash Flood Warning 7, NWS Milwaukee, WI
NWS Milwaukee, WI issued this flash flood warning at Jul 24, 2009, 6:01 PM CDT for Lafayette County, Wisconsin. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2009, 6:01 PM CDT (23:01 UTC)
- Expired
- Jul 24, 2009, 9:18 PM CDT
- In force
- 3 hr
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Lafayette County, WI
The radar
The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 7:00 PM CDT | FLASH FLOOD | 3 N New Diggings, WI | LOTS OF WATER OVER TWIN BRIDGE ROAD ABOUT 3 MILES NORTH OF VILLAGE OF NEW DIGGINGS. GALENA RIVER BASIN. ALSO LOTS OF HAIL. |
| Jul 24, 7:30 PM CDT | FLASH FLOOD | 2 S Shullsburg, WI | WATER OVER THE ROADS IN VICINITY OF COUNTY HIGHWAY O AND W IN THE AREA SOUTH OF SHULLSBURG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KMKX 242301 FFWMKX WIC065-250300- /O.NEW.KMKX.FF.W.0007.090724T2301Z-090725T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 601 PM CDT FRI JUL 24 2009 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 1000 PM CDT * AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL OF 1.50 TO 3.00 INCHES WILL OCCUR ACROSS THE WARNED AREA OVER THE NEXT THREE TO FOUR HOURS. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BELMONT...BENTON AND SHULLSBURG. HEAVY RAINFALL RATES OF UP TO ONE INCH IN AN HOUR HAS ALREADY OCCURRED ACROSS WESTERN LAFAYETTE COUNTY. ADDITIONAL THUNDERSTORMS WILL BRING RATES OF ONE TO TWO INCHES AN HOUR ACROSS THIS SAME AREA. A FLASH FLOOD WARNING WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SULLIVAN. LAT...LON 4281 9042 4281 9035 4250 8988 4251 9043 $$ WOOD
8 follow-up statements
000 WGUS73 KMKX 242320 FFSMKX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 620 PM CDT FRI JUL 24 2009 WIC065-250300- /O.CON.KMKX.FF.W.0007.000000T0000Z-090725T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LAFAYETTE WI- 620 PM CDT FRI JUL 24 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN LAFAYETTE COUNTY... AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR BENTON...OR 9 MILES SOUTHEAST OF PLATTEVILLE...MOVING SOUTHEAST AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHULLSBURG...AND LEAD MINE. THIS STORM WILL MOVE SOUTHEAST AND AFFECT THE SOUTHWEST HALF OF LAFAYETTE COUNTY THROUGH ABOUT 7 PM. DOPPLER RADAR RAINFALL ESTIMATES THAT OF 1 TO 1.5 INCHES OF RAIN HAVE FALLEN IN THE HEADWATES OF THE GALENA RIVER IN THE BENTON AREA THROUGH ABOUT 615 PM. ADDITIONAL THUNDERSTORMS ARE LIKELY THIS EVENING IN LAFAYETTE COUNTY. THIS WILL ONLY ADD TO THE ALREADY WET SITUATION. PARTS OF LAFAYETTE COUNTY PICKED UP AROUND 2 TO 3 INCHES OF RAIN WITHIN THE PAST COUPLE DAYS...SO THE GROUND IS NEARLY SATURATED. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR SOUTH CENTRAL WISCONSIN. && LAT...LON 4281 9042 4281 9035 4250 8988 4251 9043 $$ KAPELA
000 WGUS73 KMKX 242345 FFSMKX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 645 PM CDT FRI JUL 24 2009 WIC065-250300- /O.CON.KMKX.FF.W.0007.000000T0000Z-090725T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LAFAYETTE WI- 645 PM CDT FRI JUL 24 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN LAFAYETTE COUNTY... AT 643 PM CDT...A THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS REPORTED. THIS STORM WAS LOCATED NEAR SHULLSBURG...OR 11 MILES NORTHEAST OF GALENA...MOVING SOUTHEAST AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GRATIOT...LEAD MINE...BENTON...AND BELMONT. DOPPLER RADAR ESTIMATED THAT UP TO 1.75 TO 2 INCHES OF RAIN HAVE FALLEN LATE FRIDAY AFTERNOON THROUGH 640 PM IN THE GALENA RIVER BASIN...ESPECIALLY WHERE HIGHWAY 81 AND COUNTY X INTERSECT. THE SHULLSBURG BRANCH AND MADDEN BRANCH HAVE PICKED UP 1.5 TO 1.75 INCHES OF RAIN. ADDITIONAL STORMS WITH BRIEF HEAVY RAINS ARE EXPECTED THIS FRIDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR SOUTH CENTRAL WISCONSIN. && LAT...LON 4281 9042 4281 9035 4250 8988 4251 9043 $$ KAPELA
000 WGUS73 KMKX 250006 FFSMKX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 706 PM CDT FRI JUL 24 2009 WIC065-250300- /O.CON.KMKX.FF.W.0007.000000T0000Z-090725T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LAFAYETTE WI- 706 PM CDT FRI JUL 24 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN LAFAYETTE COUNTY... AT 705 PM CDT...A THUNDERSTORM PRODUCING MODERATE RAIN WAS REPORTED. THIS STORM WAS LOCATED 8 MILES WEST OF BELMONT...OR NORTHEAST OF PLATTEVILLE...MOVING SOUTHEAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BENTON AND SHULLSBURG AMD BELMONT AND LEAD MINE. DOPPLER RADAR ESTIMATED THAT HEAVY RAIN OF 1.5 TO 2.25 INCHES FELL THIS EVENING IN THE AREA SOUTHWEST OF A LINE FROM BELMONT TO A POINT 6 MILES SOUTHEAST OF SHULLSBURG THROUGH 7PM. THIS AREA IS MOST LIKELY TO EXPERIENCE FLASH FLOODING...AND INCLUDES THE FOLLOWING RIVER BASINS...GALENA...MADDEN BRANCH...SHULLSBURG BRANCH...APPLE RIVER...AND WOLF CREEK. WATCH OUT FOR MUD OR ROCK SLIDES. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR SOUTH CENTRAL WISCONSIN. && LAT...LON 4281 9042 4281 9035 4250 8988 4251 9043 $$ KAPELA
000 WGUS73 KMKX 250036 FFSMKX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 736 PM CDT FRI JUL 24 2009 WIC065-250300- /O.CON.KMKX.FF.W.0007.000000T0000Z-090725T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LAFAYETTE WI- 736 PM CDT FRI JUL 24 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN LAFAYETTE COUNTY... AT 733 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING MODERATE RAIN. THIS STORM WAS LOCATED NEAR SHULLSBURG...OR 11 MILES NORTHEAST OF GALENA...MOVING SOUTHEAST AT 35 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GRATIOT....SHULLSBURG...LEAD MINE...BENTON...AND BELMONT. DOPPLER RADAR ESTIMATED THAT HEAVY RAIN OF 1.5 TO 2.25 INCHES FELL THIS EVENING IN THE AREA SOUTHWEST OF A LINE FROM BELMONT TO A POINT 6 MILES SOUTHEAST OF SHULLSBURG THROUGH 7PM. THIS AREA IS MOST LIKELY TO EXPERIENCE FLASH FLOODING...AND INCLUDES THE FOLLOWING RIVER BASINS...GALENA...MADDEN BRANCH...SHULLSBURG BRANCH...APPLE RIVER...AND WOLF CREEK. LAW ENFORCEMENT REPORTED LOTS OF WATER OVER TWIN BRIDGE ROAD 3 MILES NORTH OF THE VILLAGE OF NEW DIGGINGS...IN THE GALENA RIVER BASIN. WATCH OUT FOR MUD OR ROCK SLIDES. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR SOUTH CENTRAL WISCONSIN. && LAT...LON 4281 9042 4281 9035 4250 8988 4251 9043 $$ KAPELA
000 WGUS73 KMKX 250038 CCA FFSMKX FLASH FLOOD STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 738 PM CDT FRI JUL 24 2009 WIC065-250300- /O.CON.KMKX.FF.W.0007.000000T0000Z-090725T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LAFAYETTE WI- 738 PM CDT FRI JUL 24 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN LAFAYETTE COUNTY... AT 733 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING MODERATE RAIN. THIS STORM WAS LOCATED NEAR SHULLSBURG...OR 11 MILES NORTHEAST OF GALENA...MOVING SOUTHEAST AT 35 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GRATIOT....SHULLSBURG...LEAD MINE...BENTON...AND BELMONT. DOPPLER RADAR ESTIMATED THAT HEAVY RAIN OF 1.5 TO 2.25 INCHES FELL THIS EVENING IN THE AREA SOUTHWEST OF A LINE FROM BELMONT TO A POINT 6 MILES SOUTHEAST OF SHULLSBURG THROUGH 7PM. THIS AREA IS MOST LIKELY TO EXPERIENCE FLASH FLOODING...AND INCLUDES THE FOLLOWING RIVER BASINS...GALENA...MADDEN BRANCH...SHULLSBURG BRANCH...APPLE RIVER...AND WOLF CREEK. LAW ENFORCEMENT REPORTED LOTS OF WATER OVER TWIN BRIDGE ROAD 3 MILES NORTH OF THE VILLAGE OF NEW DIGGINGS...IN THE GALENA RIVER BASIN. WATCH OUT FOR MUD OR ROCK SLIDES. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && LAT...LON 4281 9042 4281 9035 4250 8988 4251 9043 $$ KAPELA
000 WGUS73 KMKX 250058 FFSMKX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 758 PM CDT FRI JUL 24 2009 WIC065-250300- /O.CON.KMKX.FF.W.0007.000000T0000Z-090725T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LAFAYETTE WI- 758 PM CDT FRI JUL 24 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE SOUTHWEST HALF OF LAFAYETTE COUNTY... AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE LEFTOVER SHOWERS OVER LAFAYETTE COUNTY MOVING SOUTHEAST AT 35 MPH. BY 830 PM THEY SHOULD HAVE MOVE ENTIRELY OUT OF THE COUNTY. THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT UNTIL 10 PM EVEN THOUGH THE HEAVY RAINS HAVE ENDED SINCE RUNOFF USUALLY CONTINUES FOR 1 TO 2 HOURS AFTER THE RAIN ENDS. THE HILLY TERRAIN OF LAFAYETTE COUNTY HELPS TO CONCENTRATE THE RUNOFF. SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GRATIOT....SHULLSBURG...LEAD MINE...BENTON...AND BELMONT. DOPPLER RADAR ESTIMATED THAT HEAVY RAIN OF 1.5 TO 2.25 INCHES FELL THIS EVENING IN THE AREA SOUTHWEST OF A LINE FROM BELMONT TO A POINT 6 MILES SOUTHEAST OF SHULLSBURG THROUGH 7PM. THIS AREA IS MOST LIKELY TO EXPERIENCE FLASH FLOODING...AND INCLUDES THE FOLLOWING RIVER BASINS...GALENA...MADDEN BRANCH...SHULLSBURG BRANCH...APPLE RIVER...AND WOLF CREEK. AT 7 PM...LAW ENFORCEMENT REPORTED LOTS OF WATER OVER TWIN BRIDGE ROAD 3 MILES NORTH OF THE VILLAGE OF NEW DIGGINGS...IN THE GALENA RIVER BASIN. WATCH OUT FOR MUD OR ROCK SLIDES. SCATTERED SHOWERS AND THUNDERSTORMS MAY AFFECT LAFAYETTE COUNTY ONCE AGAIN AFTER 10 PM AS A COLD FRONT MOVES THROUGH...BUT HEAVY RAINS ARE NOT EXPECTED PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && LAT...LON 4281 9042 4281 9035 4250 8988 4251 9043 $$ KAPELA
000 WGUS73 KMKX 250132 FFSMKX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 832 PM CDT FRI JUL 24 2009 WIC065-250300- /O.CON.KMKX.FF.W.0007.000000T0000Z-090725T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LAFAYETTE WI- 832 PM CDT FRI JUL 24 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN LAFAYETTE COUNTY... AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A FEW LEFTOVER RAIN SHOWERS AFFECTING SOUTHWESTERN LAFAYETTE COUNTY. THEY WERE MOVING SOUTHEAST AT 35 MPH. THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT UNTIL 10 PM EVEN THOUGH THE HEAVY RAINS HAVE ENDED SINCE RUNOFF USUALLY CONTINUES FOR 1 TO 2 HOURS AFTER THE RAIN ENDS. THE HILLY TERRAIN OF LAFAYETTE COUNTY HELPS TO CONCENTRATE THE RUNOFF. SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GRATIOT....SHULLSBURG...NEW DIGGINGS...LEAD MINE...BENTON...AND BELMONT. DOPPLER RADAR ESTIMATED THAT HEAVY RAIN OF 1.5 TO 2.25 INCHES FELL THIS EVENING IN THE AREA SOUTHWEST OF A LINE FROM BELMONT TO A POINT 6 MILES SOUTHEAST OF SHULLSBURG THROUGH 7PM. THIS AREA IS MOST LIKELY TO EXPERIENCE FLASH FLOODING...AND INCLUDES THE FOLLOWING RIVER BASINS...GALENA...MADDEN BRANCH...SHULLSBURG BRANCH...APPLE RIVER...AND WOLF CREEK. AT 7 PM...LAW ENFORCEMENT REPORTED LOTS OF WATER OVER TWIN BRIDGE ROAD 3 MILES NORTH OF THE VILLAGE OF NEW DIGGINGS...IN THE GALENA RIVER BASIN. AT 730 PM...WATER WAS REPORTED OVER SOME ROADS IN THE AREA SOUTH OF SHULLSBURG. WATCH OUT FOR MUD OR ROCK SLIDES. SCATTERED SHOWERS AND THUNDERSTORMS MAY AFFECT LAFAYETTE COUNTY ONCE AGAIN THIS EVDNING AS A COLD FRONT MOVES THROUGH...BUT HEAVY RAINS ARE NOT EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && LAT...LON 4281 9042 4281 9035 4250 8988 4251 9043 $$ KAPELA
000 WGUS73 KMKX 250218 FFSMKX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 918 PM CDT FRI JUL 24 2009 WIC065-250223- /O.CAN.KMKX.FF.W.0007.000000T0000Z-090725T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LAFAYETTE WI- 918 PM CDT FRI JUL 24 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN LAFAYETTE COUNTY... INFORMATION FROM THE LAFAYETTE COUNTY SHERIFF DEPARTMENT INDICATED THAT WATER WAS RETREATING FROM THE ROADS THAT WERE COVERED FROM THE AREA NORTH OF NEW DIGGINGS OVER TO THE RURAL AREA SOUTH OF SHULLSBURG. THEREFORE...IT APPEARS THE WORST OF THE FLOODING HAS ENDED. DOPPLER RADAR INDICATED AT 915 PM THAT ALL OF THE SHOWERS AND STORMS THAT AFFECTED LAFAYETTE COUNTY HAD MOVED SOUTHEAST INTO NORTHERN ILLINOIS. A COLD FRONT IS STILL EXPECTED TO FINISH ITS PASSAGE ACROSS WISCONSIN TONIGHT. SOME SCATTERED SHOWERS AND STORMS WILL ACCOMPANY THIS FRONT. HOWEVER...HEAVY RAINS ARE NOT EXPECTED...THEREFORE THINGS WILL IMPROVE OVERNIGHT FOR LAFAYETTE COUNTY. LAT...LON 4281 9042 4281 9035 4250 8988 4251 9043 $$ KAPELA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:15 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 24, 3:15 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 315 PM CDT FRI JUL 24 2009 .SHORT TERM /TONIGHT THROUGH MONDAY/... IMMEDIATE FOCUS LIES ON THUNDERSTORM THREAT FOR THE REMAINDER OF THE AFTERNOON INTO THIS EVENING. SCATTERED CONVECTION HAS DEVELOPED JUST TO THE NORTH OF SEVERE THUNDERSTORM CURRENTLY JUST WEST OF KDBQ. THINKING CONVECTION IS A RESULT OF INCREASING MID LEVEL WARM AIR ADVECTION AND THETA-E ADVECTION...WHICH SPREADS ACROSS SOUTH CENTRAL WISCONSIN THROUGH EARLY EVENING. MID LEVEL LAPSE RATES IN THE TRI-STATE AREA HAVE INCREASED TO 7-7.5 DEGREES SO ATMOSPHERE RECUPERATING RAPIDLY DESPITE RECENT CONVECTION. MUCAPE IN THIS AREA AROUND 1000 J/KG WITH SURGE OF MID 60 DEGREE DEWPOINTS. BULK WIND SHEAR HAS INCREASED TO 50 KTS IN THIS AREA AS WELL. DESPITE JUST BEING REMOVED FROM SPC SLIGHT RISK...COULD STILL SEE SOME LARGE HAIL AND DAMAGING WIND INTO THIS EVENING WITH BEST POTENTIAL IN THE WESTERN CWA AS DEPICTED BY LATEST WRF4G MESOMODEL. PWAT VALUES INCREASE TO AROUND 1.5 INCHES AHEAD OF APPROACHING SURFACE FRONT WHICH MOVES THROUGH DURING THE EVENING. SYNOPTICALLY...AREA OF UPPER LEVEL DIVERGENCE ASSOCIATED WITH NOSE OF 300MB JET. WIND PROFILER NETWORK AND WATER VAPOR IMAGERY SHOW POTENT SHORT WAVE TROUGH UPSTREAM OVER SRN MN...SO STILL THINKING SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS CWA THIS EVENING...DIMINISHING RAPIDLY FROM LATE EVENING THRU 09Z. POTENT SHORT WAVE TROUGH ROTATES AROUND UPPER LOW SETTLING OVER GREAT LAKES ON SATURDAY. STEEP LAPSE RATES AND LINGERING LOW LEVEL MOISTURE SHOULD PRODUCE AT LEAST SCATTERED SHOWERS. WEAK ELEVATED INSTABILITY SO WL CONTINUE TO MENTION ISO THUNDER. SECONDARY WEAKER SHORT WAVE ON SUNDAY ROTATES AROUND DEPARTING LOW SO WL CONTINUE SMALL THREAT. MORE POTENT SHORT WAVE TROUGH ROTATES THROUGH LATER MONDAY AND MONDAY NIGHT. SLIGHT DELAY IN TROUGH ARRIVAL...HOWEVER LOW LEVEL WARM AIR ADVECTION SPREADS IN MONDAY MORNING SO WL CONTINUE LOW POPS THROUGH MONDAY...WITH BETTER THREAT MONDAY EVENING. .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... EXTENDED GUIDANCE IN REASONABLE AGREEMENT ON BRINGING COLD FRONT AND STRONGER UPPER LEVEL SHORT WAVE ACROSS WISCONSIN IN THE MONDAY AFTERNOON INTO TUESDAY TIME FRAME. GFS LIKELY OVERDOING AMOUNT OF LOW LEVEL MOISTURE AVAILABLE BUT BEST THREAT FOR MORE WIDESPREAD CONVECTION AT THIS TIME...AFTER TONIGHT. LATEST GFS AND HI RES ECMWF SHOWING SOME FLATTENING OF PERSISTENT LONG WAVE TROFFING ACROSS UPPER MIDWEST INTO SRN CANADA POST CDFNT NEXT TUE THROUGH THU. 12Z GFS SHOWING STRONG SHORT WAVE AFFECTING SRN WI ON WED...BUT MEDIUM RANGE ENSEMBLE POPS HAS POPS LESS THAN 20 PERCENT. MORE STOCK PLACED IN MREF DUE TO FAIR TO GOOD AGREEMENT IN ENSEMBLE MEMBERS. HI RES AND CANADIAN IN AGREEMENT ON DRIER WEATHER FROM TUE NIGHT INTO THU SO PER COORDINATION WITH NEIGHBORING OFFICES...HAVE REMOVED POPS FOR MOST OF THIS PERIOD. STRONGER SHORT WAVE TROUGH AMPLIFIES UPSTREAM TROFFING ACROSS NORTH CENTRAL CONUS LATER NEXT WEEK WITH THREAT FOR CONVECTION RETURNING BY THU NIGHT/FRIDAY. TEMPERATURES THROUGH THE END OF THE WEEK LOOK TO CONTINUE BELOW NORMAL FOR LATE JULY. GFS 5 DAY 500MB ANOMALIES SHOW LITTLE CHANGE TO THE OVERALL PATTERN INTO THE FIRST WEEK OF AUGUST...WITH LARGE POSITIVE ANOMOLY PERSISTING ACROSS WRN CANADA INTO PAC NW...WITH DOWNSTREAM LONG WAVE TROFFING ACROSS CENTRAL CANADA INTO GTLAKES. && .AVIATION...STILL EXPECT A ROUND OF THUNDERSTORMS TO CROSS SOUTHERN WISCONSIN THIS EVENING WITH APPROACHING LOW PRESSURE CENTER AND ASSOCIATED FRONTAL BOUNDARIES. POTENTIAL FOR SEVERE WEATHER WITH THESE STORMS. OVERALL EXPECT VFR CONDITIONS BUT IFR CONDITIONS POSSIBLE IN AND AROUND STRONGER THUNDERSTORMS. COLD FRONT EXPECTED TO MOVE THROUGH BTWN 06Z AND 12Z WITH WINDS SHIFTING TO THE NORTHWEST BEHIND THE FRONT. POSSIBLE THUNDERSTORM DEVELOPMENT ONCE AGAIN TOMORROW AFTERNOON BUT LEFT OUT OF TAFS FOR NOW WITH ONLY CHANCE POPS. && .MARINE...GUSTY SOUTHWEST WINDS EXPECTED TONIGHT AHEAD OF COLD FRONT MOVING THROUGH. THUNDERSTORM CHANCES ALSO INCREASE THIS EVENING WITH SOME SEVERE THUNDERSTORMS POSSIBLE. WINDS INCREASE OUT OF THE NORTHWEST SATURDAY AFTERNOON BUT AT THIS TIME EXPECT TO REMAIN BELOW SMALL CRAFT LEVELS. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...MBK AVIATION/MARINE...PZ
Hazardous weather outlook, Jul 24, 3:30 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 330 PM CDT FRI JUL 24 2009 WIZ046-047-051-052-056>060-062>072-251030- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 330 PM CDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS SOUTHERN WISCONSIN. ISOLATED SEVERE ACTIVITY IS POSSIBLE...ESPECIALLY SOUTHWEST OF A WISCONSIN DELLS...TO MADISON...TO BELOIT LINE...HOWEVER MOST STORMS SHOULD STAY BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY FROM THE WEEKEND INTO EARLY NEXT WEEK AS RELATIVELY COLD AIR WILL BE PRESENT IN THE UPPER ATMOSPHERE MAKING FOR UNSTABLE CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT. LMZ643>646-251030- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 330 PM CDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING. THESE STORMS SHOULD STAY BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY FROM THE WEEKEND INTO THE EARLY NEXT WEEK AS RELATIVELY COLD AIR WILL BE PRESENT IN THE UPPER ATMOSPHERE MAKING FOR UNSTABLE CONDITIONS. WWW.WEATHER.GOV/MKX ZABEL
In the hours before
Local storm report, Jul 24, 5:15 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
515 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 2 N BELMONT 42.77N 90.33W
07/24/2009 E0.25 INCH LAFAYETTE WI TRAINED SPOTTER
ESTIMATED 30-40 MPH WINDS...RADAR INDICATES HAIL CORE
ACTUALLY PASSED TO THE SOUTH OF BELMONT
&&
FRANKSLocal storm report, Jul 24, 5:25 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
525 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 3 NW LEAD MINE 42.60N 90.39W
07/24/2009 E1.25 INCH LAFAYETTE WI LAW ENFORCEMENT
&&
FRANKSLocal storm report, Jul 24, 5:36 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
536 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FUNNEL CLOUD 5 NW SHULLSBURG 42.62N 90.30W
07/24/2009 LAFAYETTE WI PUBLIC
&&
FRANKSLocal storm report, Jul 24, 5:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
539 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 2 SW BELMONT 42.72N 90.36W
07/24/2009 E1.50 INCH LAFAYETTE WI LAW ENFORCEMENT
HAIL SWATH FROM SOUTWEST OF BELMONT TO SCHULLSBURG
AREA...HAIL SIZE RANGING FROM 1.25 TO 1.5...HAIL
BEGINNING AROUND 5 PM AND LASTING UNTIL AT LEAST 530 PM
&&
FRANKSLocal storm report, Jul 24, 5:41 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
541 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL SHULLSBURG 42.57N 90.23W
07/24/2009 E1.00 INCH LAFAYETTE WI TRAINED SPOTTER
BRANCHES REPORTED DOWN IN THE AREA AROUND THE SAME TIME.
&&
FRANKSLocal storm report, Jul 24, 5:43 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
543 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 4 NW SHULLSBURG 42.61N 90.29W
07/24/2009 LAFAYETTE WI LAW ENFORCEMENT
SHED BLOWN DOWN ON COUNTY HWY Q BETWEEN BELMONT AND
SCHULLSBURG
&&
FRANKSThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 4:28 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 92 min |
| Jul 24, 5:48 PM CDT | Severe Thunderstorm Warning | MKX | Lafayette | 72 min |
| Jul 24, 6:10 PM CDT | Tornado Warning | MKX | Lafayette | 38 min |
Nearby
Flash Flood Warnings in Wisconsin, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.